Flash Flood, Herkimer
- When
- August 6, 3:50 PM EST to 6:00 PM EST
- Where
- Herkimer County, Ilion
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
For the fourth straight day, torrential rains from slow moving thunderstorms brought more flooding to the Mohawk Valley on the afternoon of August 6. This time Herkimer County took on the chin as up to 4 inches of rain fell between Mohawk and Ilion.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
For the fourth straight day, torrential rains from slow moving thunderstorms brought more flooding to the Mohawk Valley on the afternoon of August 6. This time Herkimer County took on the chin as up to 4 inches of rain fell between Mohawk and Ilion. Both Tory and Spencer creeks overflowed, flooding roads with water reaching up to the hoods of cars as well as filling many basements with water in both towns. A state of emergency was declared in Mohawk at 525 PM as most of the town's firemen and police force were deployed to bail out flooded basements. The majority of flooding occurred in the area between the Holt brothers car dealership on West Main Street, near Petrie Avenue, and Warren Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 6, 2:46 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 346 PM EDT WED AUG 6 2003 .DISCUSSION... 12Z META SHOWS N/S PTNS UPR TROF DECOUPLING THIS EVE FOR ABT 24 HRS WITH TROF LINING UP AGN ARND 06Z FRI. WITH THAT PTRN WSW FLOW MAY STOP TROPICAL CONVEYOR BELT BRIEFLY BUT THEN BELT BACK IN PLACE OVRNGT FRI. 12Z GFS HAS SUGGESTION OF SAME TEMPORARY SPLIT BUT NOT AS PRONOUNCED AND UPR FLOW GENERALLY REMAINS SLY. BASED ON GFS HAVE INCRD POPS TO LKLY FOR FRI NGT/SAT. AFTER THAT SLY FLOW PERSIST THRU 12Z MON. UPR TROF REMAINS OVR NORTHEAST UNTIL LATER IN WEEK BUT BCMS MORE POSITIVELY TILTED. FLOW VEERS TO WLY AND THEN EVEN NWLY WITH THE FAINT HINT OF AN UPR RDG 12Z WED. .HYDROLOGICAL DISCUSSION... FFW ISSUED FOR WINDHAM AND ULSTER CTYS. SITUATION NOW TO POINT THAT LOCALIZED FLOODING POSSIBLE ALMOST ANY AREA WHERE HEAVY RAIN FALLS BUT STILL SO SPOTTY THAT A MORE GENERAL BLANKET WATCH NOT USEFUL. .ALY...NONE. GG
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 403 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST FOR TODAY. HOWEVER, LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS IS POSSIBLE, WHICH COULD TRIGGER LOCALIZED FLOODING IN MAINLY PAVED AREAS, WHERE DRAINAGE IS POOR. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AT THIS TIME, IT IS NOT ANTICIPATED THAT SPOTTER ACTIVATION WILL BE NECESSARY TODAY.
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333591, 5333592.